Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 40, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 7, 2018, 12:45 PM CDT for Martin County, Midland County, Texas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2018, 12:45 PM CDT (17:45 UTC)
- Expired
- Sep 7, 2018, 5:45 PM CDT
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 23 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 2:30 PM CDT | FLASH FLOOD | Midland, TX | NUMEROUS ROAD CLOSURES AND STALLED VEHICLES REPORTED THROUGHOUT THE CITY OF MIDLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 105 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803
WGUS54 KMAF 071745
FFWMAF
TXC317-329-072245-
/O.NEW.KMAF.FF.W.0040.180907T1745Z-180907T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1245 PM CDT FRI SEP 7 2018
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Midland County in western Texas...
Southern Martin County in western Texas...
* Until 545 PM CDT.
* At 1244 PM CDT, local law enforcement reported heavy rain across
the warned area. Several inches of rain have already fallen and
more is expected this afternoon. Flash flooding is already
occurring.
* Some locations that will experience flooding include...
Midland, Odessa, Greenwood, Stanton, Midland International Air and
Space Port, Courtney, Cotton Flat, Warfield, Midland Airpark,
Spraberry and Skywest Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3209 10170 3208 10178 3165 10178 3165 10228
3208 10229 3209 10221 3217 10221 3216 10169
$$
291 follow-up statement
792
WGUS74 KMAF 072021
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
321 PM CDT FRI SEP 7 2018
TXC317-329-072245-
/O.CON.KMAF.FF.W.0040.000000T0000Z-180907T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Midland TX-Martin TX-
321 PM CDT FRI SEP 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
MIDLAND AND SOUTHERN MARTIN COUNTIES...
At 319 PM CDT, runoff from heavy rain continues to lead to flooding
across the area. Many roads are impassable or closed. Any additional
rain could make the situation worse.
Some locations that will experience flooding include...
Midland, Odessa, Greenwood, Stanton, Midland International Air and
Space Port, Courtney, Cotton Flat, Warfield, Midland Airpark,
Spraberry and Skywest Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3209 10170 3208 10178 3165 10178 3165 10228
3208 10229 3209 10221 3217 10221 3216 10169
$$
29What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 11:55 AM CDT, 50 minutes earlier.
Area forecast discussion, Sep 7, 11:55 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1155 AM CDT Fri Sep 7 2018
.DISCUSSION...
See 18Z Aviation Discussion below.
&&
.AVIATION...
Sfc analysis and area radars show the cold front just north of
KMAF, resulting in heavy rainfall, mostly Wrn Low Rolling
Plains/Permian Basin. Trends/models suggest bulk of precip will
fall over the next 6 hrs or so, and we will emphasize this in the
TAFs. IFR conditions will be possible KMAF during convection,
w/MVFR likely other terminals except KCNM. Conditions improve
overnight except KFST, which could see MVFR cigs around 12Z.
&&
.PREV DISCUSSION... /issued 854 AM CDT Fri Sep 7 2018/
UPDATE...
The threat for heavy rain and flash flooding will increase through
the day. A Flash Flood Watch has been issued through Saturday
morning.
PREV DISCUSSION... /issued 600 AM CDT Fri Sep 7 2018/
DISCUSSION...
See aviation discussion below.
AVIATION...
VFR with occasional MVFR conditions are expected at the west
Texas and southeast New Mexico terminals the next 24 hours in
occasional showers and thunderstorms and fog. Winds will generally
be north to northeast at 5 to 15 mph.
12
PREV DISCUSSION... /issued 327 AM CDT Fri Sep 7 2018/
DISCUSSION...
Have an upper ridge centered off the CA coast with a trough slowly
moving across the Central Plains. By Sunday the trough will have
passed east as the ridge slowly builds in from the west. By midweek
the ridge will become more established with warmer and drier
conditions expected for the region.
A cold front moved through yesterday... a north wind will continue
today and Saturday helping keeping temps down. Another day of below
normal temperatures due to widespread cloud cover and rain around
the area... looking for highs in the 70s and 80s. Slightly cooled
temps today and tonight. South wind and warmer temps return Sunday
with highs in the 80s with a few 90s. Warming trend continues
through middle of next week.
Recent wet pattern continues. This morning have had showers on
radar mainly across Brewster and Terrell counties with a few over
the Permian Basin. Pushed up pops a little today and tonight and
will go with widespread likely. Have discussed a Flash Flood Watch
with surrounding offices for tonight but going to hold off for now
as STP the last couple of days only shows heavy rain fell over
isolated areas. However MAF 00z sounding does have a high PW and do
have good low level moisture so locally heavy rain is possible as
some model depict... will highlight in the HWO. Did add moderate
rain to the grids tonight for Terrell... Brewster... and Pecos
counties. Lower pops on Saturday and Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 80 63 87 / 60 30 10 10
Carlsbad 62 83 61 89 / 50 20 0 10
Dryden 70 84 67 87 / 80 60 20 30
Fort Stockton 63 79 63 86 / 70 40 10 10
Guadalupe Pass 58 75 59 83 / 60 20 0 10
Hobbs 60 79 59 86 / 50 20 0 10
Marfa 59 73 56 81 / 70 40 10 20
Midland Intl Airport 63 81 64 87 / 60 30 10 10
Odessa 63 81 63 87 / 60 30 10 10
Wink 63 83 63 89 / 60 30 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Saturday morning for Andrews-Big Bend
Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-Marfa
Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County and Upper Trans Pecos-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
44/29/44Hazardous weather outlook, Sep 7, 3:18 AM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 318 AM CDT Fri Sep 7 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-080830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 318 AM CDT Fri Sep 7 2018 /218 AM MDT Fri Sep 7 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected across the region today and tonight. Heavy rainfall with localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms will remain possible over much of west Texas Saturday. Rainfall could be heavy at times across the Big Bend and lower Trans Pecos region of west Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Sep 7, 11:18 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1118 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM FLASH FLOOD 2 NNW ODESSA 31.88N 102.38W
09/07/2018 Ector TX SOCIAL MEDIA
PUBLIC REPORTED CURB TO CURB FLOODING ALONG US HWY 385
JUST NORTH OF 31ST ST. AND SURROUNDING AREAS.
&&
AGARCIALocal storm report, Sep 7, 11:26 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1126 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM FLASH FLOOD 3 SW IMPERIAL 31.24N 102.73W
09/07/2018 Pecos TX DEPT OF HIGHWAYS
WATER RUNOFF FROM HEAVY RAINS HAS FORCED THE CLOSURE OF
FM 1053 SOUTH OF IMPERIAL BETWEEN FM 11 AND FM 1450.
&&
AMBER.HLUCHANLocal storm report, Sep 7, 11:49 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1149 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM FLASH FLOOD 4 WSW MIDLAND 31.98N 102.14W
09/07/2018 Midland TX PUBLIC
HIGH WATER OVER HWY 191 AT LOOP 250.
&&
AMBER.HLUCHANLocal storm report, Sep 7, 12:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1213 PM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLASH FLOOD 4 E ODESSA 31.85N 102.30W
09/07/2018 Ector TX DEPT OF HIGHWAYS
SERVICE ROADS IMPASSABLE AT I-20 AND LOOP 338 E. STRANDED
VEHICLES.
&&
AMBER.HLUCHANLocal storm report, Sep 7, 12:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1222 PM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLASH FLOOD 3 NW MIDLAND 32.03N 102.12W
09/07/2018 Midland TX SOCIAL MEDIA
MULTIPLE VEHICLES STRANDED AT VARIOUS INTERSECTIONS ALONG
WADLEY AVE.
&&
AGARCIALocal storm report, Sep 7, 12:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1242 PM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLASH FLOOD 4 ENE ODESSA 31.88N 102.31W
09/07/2018 Ector TX SOCIAL MEDIA
BUSINESS 20 AND SERVICE ROADS ARE UNDER WATER NEAR EAST
LOOP 338.
&&
AGARCIAThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 7:11 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland, Upton | 3 hr |
| Sep 6, 8:08 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Sep 6, 8:18 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland | 3 hr |
| Sep 6, 8:37 PM CDT | Areal Flood Advisory | MAF | Ward, Winkler | 3 hr |
| Sep 7, 12:30 AM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Sep 7, 8:03 AM CDT | Flash Flood Warning | MAF | Pecos, Reeves, Ward | 3 hr |
| Sep 7, 8:38 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Sep 7, 9:01 AM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 30 hr |
| Sep 7, 9:43 AM CDT | Flash Flood Warning | MAF | Martin, Midland | 3 hr |
| Sep 7, 10:03 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Sep 7, 10:55 AM CDT | Areal Flood Warning | MAF | Pecos, Reeves, Ward | 6 hr |
| Sep 7, 11:10 AM CDT | Areal Flood Advisory | MAF | Borden, Howard | 3 hr |
| Sep 7, 11:38 AM CDT | Flash Flood Warning | MAF | Martin | 5 hr |
| Sep 7, 12:01 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Sep 7, 12:56 PM CDT | Flash Flood Warning | MAF | Ector | 5 hr |
| Sep 7, 2:22 PM CDT | Flash Flood Warning | MAF | Glasscock | 5 hr |
| Sep 7, 4:45 PM CDT | Flash Flood Warning | MAF | Pecos | 5 hr |
| Sep 7, 5:43 PM CDT | Areal Flood Warning | MAF | Ector, Glasscock, Martin, Midland | 6 hr |
| Sep 7, 6:24 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.